Doctors warn of painkiller link to flesh-eating disease

 SATURDAY, 03 FEBRUARY 2001,1103,623770a11,FF.html

01 FEBRUARY 2001
Doctors have been told to be careful when using a common painkiller when treating children with chickenpox - because of a link to a deadly flesh-eating disease.

Some studies have found a higher incidence of the disease, necrotising fasciitis, among chickenpox patients treated with ibuprofen.

The drug is sold under brand-names including Nurofen. It is in the group known as non-steroidal anti-inflammatories -- which includes Voltaren - all of which have been linked to the disease.

Starship children's hospital paediatrician Dr Lesley Voss tells GPs to be cautious when using ibuprofen in chickenpox cases in an article on a Ministry of Health website .

Independently, three Middlemore Hospital doctors have published a study in the latest New Zealand Medical Journal on necrotising fasciitis.

Of the 13 people treated for the disease at the hospital's intensive care unit in 1998 and 1999, five had been
taking Voltaren or other drugs in the same group. Two of the five - and one of the patients not taking those drugs- died.

Dr Voss said a Dunedin Hospital study of seven cases of the disease had found that five patients had been taking non-steroidal anti-inflammatory drugs (Nsaids).

"The mechanism by which Nsaids increase the risk of necrotising fasciitis may be by impairment of the immune response, or by masking of the symptoms of secondary infection, leading to delayed diagnosis and treatment."

But she emphasised tonight that ibuprofen was a very useful drug and that the "weak association" with the disease, caused by a streptococcus bacterium found on many people's skin, was not proven.

Dr Voss had reviewed an American study whose authors had investigated after noticing a number of cases of necrotising fasciitis among chickenpox patients who had been treated with ibuprofen.

Those with the flesh-eating disease were five times more likely to have been given ibuprofen before going to hospital.

Ministry spokesman Dr Stewart Jessamine said GPs had been alerted to act if they saw someone taking the drugs who had a worsening skin infection. - NZPA